Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 331, NWS Memphis, TN

August 30, 2018Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 30, 2018, 4:10 PM CDT for Shelby County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2018, 4:10 PM CDT (21:10 UTC)
Expired
Aug 30, 2018, 4:35 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Shelby County, TN

The radar

The Memphis radar (KNQA), 7 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1516 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WUUS54 KMEG 302110
SVRMEG
TNC157-302200-
/O.NEW.KMEG.SV.W.0331.180830T2110Z-180830T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
410 PM CDT THU AUG 30 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Shelby County in southwestern Tennessee...

* Until 500 PM CDT.

* At 410 PM CDT, a severe thunderstorm was located over Bartlett,
  moving northwest at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bartlett, Millington, Meeman Shelby Forest State Park, Memphis,
  Lakeland, Ellendale, Frayser, Elmore Park, Brunswick, Raleigh,
  Griffin Corner, Woodstock, Gilestown, Spring Lake, Cuba,
  Benjestown, Locke, Kerrville, Lucy and Sloanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3540 8996 3539 8983 3520 8971 3509 8994
      3531 9011
TIME...MOT...LOC 2110Z 135DEG 12KT 3520 8988 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
408 
WWUS54 KMEG 302124
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
424 PM CDT THU AUG 30 2018

TNC157-302200-
/O.CON.KMEG.SV.W.0331.000000T0000Z-180830T2200Z/
Shelby TN-
424 PM CDT THU AUG 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL SHELBY COUNTY...

At 423 PM CDT, a severe thunderstorm was located near Frayser, or
near Bartlett, moving northwest at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bartlett, Millington, Meeman Shelby Forest State Park, Memphis,
Lakeland, Ellendale, Frayser, Elmore Park, Brunswick, Raleigh,
Griffin Corner, Woodstock, Gilestown, Spring Lake, Cuba, Benjestown,
Locke, Kerrville, Lucy and Sloanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3540 8996 3539 8983 3520 8971 3509 8994
      3531 9011
TIME...MOT...LOC 2123Z 135DEG 12KT 3523 8992 

HAIL...<.75IN
WIND...60MPH
 
$$
523 
WWUS54 KMEG 302135
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
435 PM CDT THU AUG 30 2018

TNC157-302145-
/O.CAN.KMEG.SV.W.0331.000000T0000Z-180830T2200Z/
Shelby TN-
435 PM CDT THU AUG 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHELBY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain and 
lightning are still possible with this thunderstorm.

LAT...LON 3540 8996 3539 8983 3520 8971 3509 8994
      3531 9011
TIME...MOT...LOC 2132Z 135DEG 12KT 3526 8996 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:29 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 30, 3:29 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
329 PM CDT Thu Aug 30 2018

.DISCUSSION...

At 3 PM CDT... A surface front is currently extended across the
region, roughly along the I-40 corridor. Showers and storms are
ongoing, primarily just south of this feature, and will likely
continue along and south of the feature throughout the evening
hours. A look at the latest observations reveals temperatures in
the mid to upper 80s, with clouds present over much of the area in
association with the front.

The front shows no signs of vacating the region by the end of the
week, bringing another chance for showers and thunderstorms mainly
across eastern and southern portions of the FA for Friday.
Temperatures will be a bit warmer for late week, with highs closer
to 90 on Friday. The latest mid level analysis depicts the region
sandwiched between two areas of upper ridging. As an upper trough
amplifies over the west by early in the weekend, the ridging will
become located more over the local area. This will result in
drier, albeit warmer conditions. Heat indices will be the
greatest concern for the holiday weekend, with values nearing 100
degrees for Saturday and Sunday.

By late weekend the region will be on the western periphery of an
upper ridge, with southerly flow at the surface. This will be
sufficient to provide moisture transport into the region to
support at least slight chance for POPs each afternoon. Other than
diurnal shower and thunderstorm activity, no widespread
precipitation is expected during the forecast period. Temperatures
will remain a bit warmer than normal for early September, with
daily highs near 90, and heat indices remaining near 100 degrees
for many locales.

ZDM

&&

.AVIATION...
18Z TAFs

Conditions through most of this period will be VFR...with moderate
confidence of IFR/MVFR cigs forming late tonight towards sunrise.
Patchy fog will also be possible tonight at JBR and MKL. Shower
and thunderstorm coverage not expected to be as widespread this
afternoon and evening...so kept VCSH/VCTS at all sites. Winds will
be light with varying directions early becoming southeast at
6-9kts late.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 30, 3:48 AM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
348 AM CDT Thu Aug 30 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-311100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
348 AM CDT Thu Aug 30 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms are possible across the Mid-South this
afternoon into early evening with gusty winds and localized heavy
rainfall as the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 30, 2:43 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
243 PM CDT THU AUG 30 2018

TNZ089-302015-
Fayette TN-
243 PM CDT THU AUG 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Central Fayette County in southwestern Tennessee...

At 243 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles west of
Somerville, or 16 miles northeast of Collierville, moving southwest
at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Fayette County should monitor this storm closely.

LAT...LON 3509 8934 3509 8964 3525 8964 3538 8963
      3540 8956 3540 8924
TIME...MOT...LOC 1943Z 048DEG 23KT 3524 8950
Special weather statement, Aug 30, 2:48 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
248 PM CDT THU AUG 30 2018

MSZ001-302030-
DeSoto MS-
248 PM CDT THU AUG 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Northern DeSoto County in northwestern Mississippi...

At 248 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Hernando, moving
southwest at 25 mph.

People in northern DeSoto County should monitor this storm closely.

LAT...LON 3500 9019 3499 8980 3481 8985 3478 9020
TIME...MOT...LOC 1948Z 048DEG 22KT 3489 9002
Special weather statement, Aug 30, 3:16 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
316 PM CDT THU AUG 30 2018

TNZ088-302045-
Shelby TN-
316 PM CDT THU AUG 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Southeastern Shelby County in southwestern Tennessee...

At 316 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Germantown, moving
southwest at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Shelby County should monitor this storm
closely.

LAT...LON 3522 8986 3522 8964 3504 8964 3499 8965
      3500 8996
TIME...MOT...LOC 2016Z 051DEG 24KT 3507 8977
Special weather statement, Aug 30, 3:17 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
317 PM CDT THU AUG 30 2018

MSZ006-009-017-302100-
Itawamba MS-Tishomingo MS-Prentiss MS-
317 PM CDT THU AUG 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Northern Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Eastern Prentiss County in northeastern Mississippi...

At 317 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Belmont, or 8 miles
southwest of Tishomingo State Park, moving southwest at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Itawamba...southern Tishomingo and eastern
Prentiss Counties should monitor this storm closely.

LAT...LON 3425 8818 3428 8852 3475 8835 3475 8812
TIME...MOT...LOC 2017Z 051DEG 24KT 3450 8827
Special weather statement, Aug 30, 3:34 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
334 PM CDT THU AUG 30 2018

MSZ008-012-302115-
Panola MS-Tate MS-
334 PM CDT THU AUG 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northern Panola County in northwestern Mississippi...
Southern Tate County in northwestern Mississippi...

At 334 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Como, or near
Senatobia, moving southwest at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Panola and southern Tate Counties should monitor
this storm closely.

LAT...LON 3443 9018 3444 9020 3465 9012 3465 8967
      3455 8969 3455 8972 3439 8972 3434 8973
TIME...MOT...LOC 2034Z 042DEG 8KT 3456 8993
Special weather statement, Aug 30, 3:41 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
341 PM CDT THU AUG 30 2018

TNZ088-089-302115-
Fayette TN-Shelby TN-
341 PM CDT THU AUG 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Southwestern Fayette County in southwestern Tennessee...
Southeastern Shelby County in southwestern Tennessee...

At 341 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Cordova, moving
southwest at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Fayette and southeastern Shelby Counties
should monitor this storm closely.

LAT...LON 3521 8991 3521 8964 3500 8953 3499 8968
      3500 8999
TIME...MOT...LOC 2041Z 042DEG 8KT 3513 8980

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:43 PM CDTSpecial Weather StatementMEGFayette32 min
Aug 30, 3:16 PM CDTSpecial Weather StatementMEGShelby29 min
Aug 30, 3:41 PM CDTSpecial Weather StatementMEGShelby34 min
Aug 30, 3:52 PM CDTAreal Flood AdvisoryMEGShelby53 min
Aug 30, 4:17 PM CDTSpecial Weather StatementMEGTipton43 min
Aug 30, 4:46 PM CDTSpecial Weather StatementMEGShelby44 min
Aug 30, 4:49 PM CDTAreal Flood AdvisoryMEGFayette, Shelby, Tipton64 min
Aug 30, 4:52 PM CDTAreal Flood AdvisoryMEGShelby53 min
Aug 30, 5:32 PM CDTAreal Flood AdvisoryMEGShelby, Tipton118 min
Aug 30, 6:27 PM CDTSpecial Weather StatementMEGHardin48 min
Aug 30, 6:49 PM CDTAreal Flood AdvisoryMEGHardin116 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.